How to Talk to Teens About Sex and Antidepressants
Should health-care providers talk to teen patients about the potentially negative side effects of SSRI’s on sexuality?
Every year, millions of adolescents are treated for anxiety or depression. As many as 11 percent of teenagers in the United States may suffer from depression, with some form of anxiety disorder affecting about 8 percent—many teens have both. Though far too many do not receive treatment, those who do get help may receive therapy, medication, or a combination of the two.
For those who end up with a prescription, they will likely start with a medication known as a selective serotonin reuptake inhibitor (SSRI), which increases the circulation of a chemical in the brain that boosts a patient’s mood. Medications in this category include a number of well-known drugs, including Prozac, Paxil and Zoloft, among others. While these medications may deliver significant benefits to many patients, they are not without side effects.
According to a new paper in the journal Pediatrics, not enough doctors are talking to their teenage patients about the effect these medications can have on their sex lives. While studies in adults have shown that half or more of patients who take SSRIs have some form of sexual side effect (loss of libido, difficulty with arousal, or loss of duration or intensity of orgasm), the authors of this new article note that clinical trials in adolescents routinely fail to investigate these side effects in teenagers who take them. Furthermore, the tools that medical providers and researchers use to assess side effects in adolescents fail to include items that ask about effects on sexuality.
If you happen to remember your own adolescence, perhaps you will recall that sexuality is rather a big deal for many teenagers. The authors, members of the psychiatry department at Columbia University’s medical school, rightly note that overlooking these potential side effects is to ignore an aspect of care that can have a significantly negative impact on teenagers’ quality of life. Furthermore, because both depression and anxiety themselves can cause sexual dysfunction, by failing to monitor these symptoms we may be failing to track an important measure of improvement with treatment.
As a pediatrician, I’ve prescribed SSRIs for my own patients from time to time. This article struck uncomfortably close to home for me, since it brought to my attention my own lack of focus on these side effects when I discuss the risks and benefits of medication before I prescribe it. Though there’s a small comfort in knowing this gap isn’t unique to me, nevertheless I have an obligation to take the paper’s conclusions to heart and attend more closely to these symptoms.
The paper cites provider discomfort in discussing sexuality with teenage patients as a likely reason for the lapse when it comes to SSRI side effects. This may indeed be the root source in many instances, but I don’t think it applies in my case. I ask my adolescent patients questions about their sex lives as a matter of routine, which I think should be the standard of care for anyone who takes care of patients that age. It’s not that I am reluctant to bring up the subject itself.
I suspect the real problem is that assessment of sexual side effects has been eclipsed by a much more prominent concern associated with SSRI use in adolescents. In 2004, the Food and Drug Administration (FDA) put a “black box warning” on all medications in this class, due to an increased risk of suicide found among some depressed teenage patients after they started them. Warnings of this kind are printed in bold and framed in a literal black box at the top of informational inserts that accompany prescriptions. They are the FDA’s strongest message of caution to prescribers, and are meant to be taken very, very seriously.
Though these warnings are not without controversy, I understandably take them quite seriously indeed. I make specific reference to them each and every time I prescribe an SSRI, and advise patients to stop the medication and seek urgent medical attention if their mood worsens significantly or they have increased thoughts of suicide. When I see patients for follow-up, I ask about those side effects directly.
As important as those discussions may be, however, this new report is a reminder that suicide risk cannot be the sole topic mentioned when talking about medications to treat depression and anxiety in adolescents. For many teenagers, sexuality is as much a part of their lives as adults, and the potential for sexual side effects is no less important a consideration than for older patients. Hopefully providers of these medications will take seriously the recommendations in the report, and revise their practices if necessary. I certainly will.